question-icon

Suggest treatment for rashes and sore spots on the skin

default
Posted on Thu, 14 May 2015
Question: My husband of 63 years has so many areas of his body that are broken out. I would think that he either has an extreme allergy problem or a severe skin disease. His legs are red probably from lack of circulation and or all broken out. And when i just saw his back it seems to have sores and blisters all over. He has had numerous basal cell and a few squamous cells removed. I'm angry that the Doctors under our HMO are not sending him to a dermatologist! It seems that all they do is give him creams to take care of the situation. I believe there is a cause and it needs to be addressed.
Thank you. XXXXXXX XXXXXXX
YYYY@YYYY
doctor
Answered by Dr. Shoaib Khan (5 hours later)
Brief Answer:
?? Suspecting a condition called Steven-Johnson Syndrome

Detailed Answer:
Hello ma'am and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help. Based on the provided information, I suspect a condition called Steven-Johnson Syndrome (SJS). This condition is considered a severe allergic reaction to either medications (e.g. antibiotics, anti-gout medications, pain management medications, anti-seizure medications, etc.) or due to some underlying infection (herpes, pneumonia, hepatitis, etc.).

SJS is considered to be an emergency condition requiring immediate hospital admission and usually starts with flu-like symptoms, but then spreads with a purplish-red rash that blisters. Treatment targets diagnosing the underlying cause and treating it.

So please do take your husband to a hospital or ER at the earliest as, if I am right, then he will need urgent medical management. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan (7 hours later)
I don't think that this is an emergency situation since my husband has seen his family physician and another doctor within the week. This condition has been going on for at least several years but seems to be breaking out everywhere.

Also, the only medication he is taken is warafin for blood clots. He has an internal mesh to catch any blood clots. He plays golf and I'm sure he is allergic to some of the grasses which may affect the breaking out on the legs, but he now has lots of breaking out on his back and other places. He is also prone to basal cell and has had a squamis removed also.
doctor
Answered by Dr. Shoaib Khan (4 hours later)
Brief Answer:
Need to confirm/rule out this to be an allergy or some thing else

Detailed Answer:
Hello once again ma'am.

It is really great to know that this cannot be SJS. I did not know that his symptoms were present for this long. And above all, if his doctor has seen him for the same complaints for over a year then this should not be anything emergent.

But I would not rule out a severe allergic reaction, although basal cell or squamous cell seem unlikely in this scenario. I would suggest the following:

+Try requesting him to keep away from the golf course for a while to see if his symptoms improve (to confirm/rule out this)
+Try changing his soaps, detergents, etc; to see if there is a change (to see if any f these could be the cause)
+Get an elaborate STD-panel conducted (some infections can cause the presentation described)
+Check his blood profile for ESR, RA factor, CRP, ANA, eosinophils (to check for some inflammation in the body, help rule out systemic conditions, allergic reactions, etc.)

In the meantime, you can ask him to use anti-histamine medications like chlorpheniramine, fexofenadine, clementine, etc. If there is some underlying condition, an elaborate blood profile should help direct us towards it, and if not, at the same time the blood profile can help confirm the same.

Please do not hesitate to write to me for any further clarifications, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan (3 hours later)
Thank you for the information. Is it possible to have severe skin rashes from using warfarin? This is the only medicine he takes. I believe this all started following the blood clots that he had several years ago and when he was put on warfarin, and something was put in his side to catch any further clots.
doctor
Answered by Dr. Shoaib Khan (12 hours later)
Brief Answer:
Quite possibly, but the blisters cannot be associated to this

Detailed Answer:
Hello once again ma'am.

Oh yes of course. Warfarin has a very common side effect of causing rashes, blood in stool, dark colored stools, hematomas, hemorrhages in different parts of the body, etc.

Yes, this could quite possibly be due to the warfarin, although the blisters on his back cannot be associated with this. For the blisters, there should be an elaborate evaluation and a detailed history discussion.

Although he needs the warfarin to prevent clot formation, may be you can request his doctor to check on his INR which should be part of a blood coagulation profile and decide whether or not we can reduce his warfarin dosage to avoid any complications being caused due to the warfarin.

I hope this helps ma'am. Please do not hesitate at all to write to me for any further clarifications, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for rashes and sore spots on the skin

Brief Answer: ?? Suspecting a condition called Steven-Johnson Syndrome Detailed Answer: Hello ma'am and welcome. Thank you for writing to us. I have gone through your query with diligence and would like you to know that I am here to help. Based on the provided information, I suspect a condition called Steven-Johnson Syndrome (SJS). This condition is considered a severe allergic reaction to either medications (e.g. antibiotics, anti-gout medications, pain management medications, anti-seizure medications, etc.) or due to some underlying infection (herpes, pneumonia, hepatitis, etc.). SJS is considered to be an emergency condition requiring immediate hospital admission and usually starts with flu-like symptoms, but then spreads with a purplish-red rash that blisters. Treatment targets diagnosing the underlying cause and treating it. So please do take your husband to a hospital or ER at the earliest as, if I am right, then he will need urgent medical management. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help. Best wishes.